To the Editor Drs. Hotta and Ota1 reported the case of a boy with nephrotic syndrome who presented with alopecia attributable to tinea capitis, for which he was treated with oral itraconazole during 8 weeks. However, the patient also received cyclosporine for his nephrotic syndrome. The article did not comment on an important drug interaction.
For both drugs, the cytochrome P450 3A4 (CYP3A4) enzyme is important, as itraconazole is a well-known inhibitor of CYP3A4 and cyclosporine is a substrate.2 Taking both drugs together may result in higher, possibly even (nephro)toxic, concentrations of cyclosporine, with an estimated increase of the area under the concentration-time curve of cyclosporine of about 3- to 4-fold.3 It is essential to perform therapeutic drug monitoring of cyclosporine in a patient who is started on a CYP3A4 inhibitor such as itraconazole. In clinical practice, we lower the dosage of cyclosporine preemptively by 33% before therapeutic drug monitoring is performed in patients who are started on azole antifungals. Once the itraconazole is stopped, an increase in cyclosporine dosage is needed, preferably guided by therapeutic drug monitoring. The clinical awareness of such drug-drug interactions is vital to balance underdosing (with the risk of a relapse of nephrotic syndrome for the patient described) and toxicity.
Michiel F. Schreuder, Nicole C. A. J. van de Kar, Roger J. M. Brüggemann. Drug-Drug Interactions in Treatment Using Azole Antifungal Agents. JAMA. 2016;315(23):2622. doi:10.1001/jama.2016.3820